DEA warns of flesh-rotting ‘zombie drug’ mixed with fentanyl
HONOLULU (KHNL/Gray News) - Federal authorities have issued an alert about a sharp increase in the trafficking of fentanyl being mixed with a powerful sedative.
Xylazine, also known as “tranq” or the “zombie drug,” is a horse tranquilizer. Officials said dealers are mixing it with heroin and fentanyl, making both dangerous drugs even more deadly.
According to the Centers for Disease Control and Prevention, 107,735 Americans died between August 2021 and August 2022. Of those deaths, 66% of them were from synthetic opioids like fentanyl.
Experts said xylaline prolongs the high from opioids.
The Drug Enforcement Administration issued an alert about the use of xylazine, saying it has been recovered in 48 of the 50 states.
In 2021, Philadelphia law enforcement reported that 90% of opioid samples on the street contained xylazine.
The city now has mobile medical units staffed with nurses to help those suffering from a ghastly side effect of xylazine: rotting skin at the injection sites.
While xylazine is being combined with opioids, it is not an opioid. The antidote naloxone does not reverse the effects of xylazine, which impacts breathing.
“You’ll still have depressed respiratory breathing,” Yabuta said.
He also said there is currently no medicine available to reverse the effects of xylazine.
Xylazine is not illegal because veterinarians need it, but some states are looking to regulate it.
KHNL spoke to equine veterinarian Manuel Himenes, Jr., of Oahu Equine Veterinary Clinic. He said he uses it as part of a mixture to sedate 1,000-pound horses who need medical attention.
He is shocked that people would put it in their bodies.
“There’s no label for human usage,” Himenes said, comparing its use to “Russian roulette.”
Copyright 2023 KHNL/KGMB via Gray Media Group, Inc. All rights reserved.